advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pennsylvania:

My son takes Humalog and NPH injections twice a day and was diagnosed seven months ago. I have several questions.

Question on Lows: Last night, after basically no activity, just a long six hour car ride from visiting family for the holiday, my 14 year old son had a pre-dinner reading of 120 mg/dl [6.7 mmol/L]. He consumed a full meal. His bedtime blood sugar was 79 mg/dl [4.4 mmom/L]. e had a 42g snack of juice and a peanut butter cracker pack. His blood sugar a half hour later was only 87 mg/dl [4.8 mmol/L] so he had another juice and a peanut butter cracker pack. His blood sugar then went up to 117 mg/dl {6.5 mol/L]. He went to bed. I tested him at 2:30 in the morning. His blood sugar was 60 mg/dl [3.3 mmol/L]. Should he wake up to a 60 mg/dl {3.3 mmol/L] blood sugar? He did not. Is that considered low enough to expect a child to wake up? Another mom told me that 60 is a "high low" and that her son usually wakes in the 27 to 42 mg/dl [1.5 to 2.33 mmol/L] range. Can you advise on what is considered a true worrisome low during the night? Should I be concerned that my son did not jolt out of bed at 60 mg/dl [3.3 mmol/L]? And, do you have an opinion as to why he was so low after such a huge carb snack and no exercise yesterday? He is a very active teen who plays basketball on two leagues. The only explanation I can think of is perhaps his pancreas put out some extra insulin last night.

Question on Dead in Bed Syndrome (DIB): Where can I find studies and additional information about this syndrome? I have been trying to learn all there is to since I discovered this syndrome via a question I asked the D Team about the "what if my son does not feel his low during the night". As scary and consuming as this DIB is, I applaud you for answering my question fully. My nurse educator did not. Do you have an opinion as to why DIB happens? Have you heard that possible reports include an underlined cardiac irregularity or teens who perhaps consumed too much alcohol and were basically "passed out" thus, their bodies did not wake them? One study I read stated that all young adults who were victims of DIB were between the ages of 17 and 25. The study also said DIB affects 20 out of approximately 100, 000 children. Just how many of these children live in the USA? Is there anything you can say about DIB that will help me lift even a little of my fear about night time hypoglycemia?

Question about Celiac: My endocrinologist at the Children's Hospital of Philadelphia (CHOP) does not routinely test for this. I understand that a neighboring endocrinologist, Dupont does. My son has complained intermittently of stomach pain, but it usually subsides quickly. My younger son also complains intermittently of stomach pain as well. My dad, a doctor, complained of stomach pain and died 6 months later from cancer. I try to put things into perspective and am glad my husband has a healthy peace about all of this. Anyway, I have observed no other celiac symptoms. I do not want to be an alarmist, but should I monitor and keep a "stomach ache log" as my nurse suggests, have the test done, or, just wait it out? I want to believe he does not have celiac and I have no reason to believe he does, but then again, the diabetes came from no where we can track or trace.

Question about Lantus: I just read a post to the Diabetes Team where a mom was convinced her college age child got sick from Lantus/Humalog. My son is on Humalog and NPH. I would like to try Lantus and Humalog and rid the dinner dose of NPH completely because Lantus has no peaks at night and the whole idea that Lantus reduces the risk of night time lows. When my son has school, it has been suggested that NPH can be added to the Humalog so he does not have to inject in school, something he does not want to do. My questions are: Do you think Lantus really caused that mom's son's illness? Is it better to inject Lantus at night or in the morning? If we switched, could we still do Humalog and NPH in the morning to cover lunch and Humalog at dinner? We realize Lantus is a seperate injection but does it matter if it is given in the am with the H/NPH or is it better to give it at dinner with the dinner Humalog?

Answer:

You have many questions and I will try to answer them the best I can. About lows: Since your child has had diabetes less than one year, he is probably still in the honeymoon period, which could explain why your son had so many low readings despite having eaten a good amount of carbs. Also, since he is a very active teen, that exercise can also contribute to lowering his blood sugar level. So, I think you have to talk with your physician about his insulin regimen. Each child wakes up at different levels of hypoglycemia, so, it is not too surprising that your child didnt wake up at 60 mg/dl (3.3 mmol/L], which is not too low, specially if the decline was slow.

About DIB: I am not much of an expert about this, but, from literature, I can say that it is more a cardiac problem that not linked to diabetes only. Surely, if a child doesn't awake with a low blood sugar level, the possibility that something might go bad is real. However, in my experience, I see that all teens and kids wake up when having a dangerous value for them.

About celiac: I live in Italy and, here the physicians that deal with kids and teens with diabetes, screen routinelly for celiac disease each year. So, you can ask your physician to do this at least every year also with your son.

About Lantus: In my experience, many teens and kids use Lantus as their long acting insulin, and have no problems. In your son's case, I think that switching to Lantus could improve his glycemic profile with less hypoglycemias. And, I think that Lantus should be injected preferably at dinner, and perhaps only one shot of long acting insulin is sufficient. So, I would do no NPH at breakfast.

AS

DTQ-20031229163854
Original posting 22 Feb 2004
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.